Alert archive / Kansas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 244, NWS Dodge City, KS

July 28, 2002Stanton County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jul 28, 2002, 8:44 PM CDT for Stanton County, Kansas. It was in force for 46 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 28, 2002, 8:44 PM CDT (01:44 UTC)
Expired
Jul 28, 2002, 9:30 PM CDT
In force
46 min
Issued by
NWS Dodge City, KS
Area
Counties, with a storm outline in the text

County Stanton County, KS

The radar

The Dodge City radar (KDDC), 165 km from the middle of the area, began a volume at 01:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 28, 9:08 PM CDTThunderstorm Wind 64 MJohnson, KS
Jul 28, 9:20 PM CDTThunderstorm Wind 78 EJohnson, KSNumerous six to seven inch branches were blown down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 28, 6:05 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 1.7 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2002-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 530 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2002-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 142 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
530 J/kg
Mixed-layer CIN
-173 J/kg
Mixed-layer LCL
1360 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
142 m²/s²
0-3 km storm-relative helicity
264 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

485 
WUUS53 KDDC 290144
SVRDDC
KSC187-290230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
844 PM CDT SUN JUL 28 2002

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  STANTON COUNTY IN SOUTHWEST KANSAS

* UNTIL 930 PM CDT

* AT 844 PM CDT...DODGE CITY DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 15 MILES NORTH OF MANTER...MOVING SOUTHEAST AT 30 MPH.

* SOME LOCATIONS AFFECTED
  MANTER AT 905 PM CDT
  JOHNSON CITY AT 910 PM CDT
  BIG BOW AT 925 PM CDT

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
  HAIL THE SIZE OF QUARTERS,
  WINDS OF 60 MILES AN HOUR,

LAT...LON 3772 10203 3740 10202 3740 10154 3773 10154

15

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 2:44 PM CDT, 6 hours earlier.

Area forecast discussion, Jul 28, 2:44 PM CDT, 6 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
244 PM CDT SUN JUL 28 2002

DAYS 1-2...

FORECAST CHALLENGES ARE PRECIP CHANCES TONIGHT AND TEMPERATURES ALL
PERIODS.

MORNING MAPS SHOWED 120KT 250MB JET SURGING ACROSS CENTRAL BRITISH
COLUMBIA PUSHING UPPER LEVEL WAVE ACROSS THE ROCKIES WITH 70KT JET
STRETCHING FROM GJT TO THE GREAT LAKES. SIGNIFICANT COOLING WITH THE
WAVE WAS ACROSS THE NORTHERN TIER STATES WITH 12C TEMPS OVERHEAD AND
UPSTREAM AT 700MB. SOUTHERLY FLOW AHEAD OF THE FRONT HAS PUSHED
RATHER MOIST AIR NORTH INTO KANSAS AT 850MB AND SURFACE LEVELS. 18Z
SURFACE MAP AND VISIBLE SATELLITE LOOP SHOWING EVIDENCE OF COLD
FRONT FROM EAR TO HLC TO LAA.

UPPER WAVE AND FRONT SHOULD PUSH EAST/SOUTH RESPECTIVELY. BEST UPPER
DYNAMICS WILL REMAIN NORTH OF THE CWA BUT FRONT SHOULD PROVIDE
ENOUGH LIFT TO OVERCOME WARM LAYER AROUND 700-750MB. MODELS WERE A
BIT WARM AT 500MB UPSTREAM AND ARE LIKELY TOO WARM THIS EVENING.
BEST COVERAGE SHOULD BE IN THE SOUTHEAST WHERE MID LEVEL
MOISTURE IS GREATEST AND CAP IS WEAKEST AND LIKELY POPS SEEM IN
ORDER. WILL NEED TO KEEP AT LEAST A SMALL CHANCE OF RAIN IN THE
NORTHWESTERN ZONES THIS EVENING WITH THE RIGHT ENTRANCE REGION OF
THE JET CLOSE BY. WEAK MID LEVEL WINDS AND RELATIVELY HIGH
PRECIPITABLE WATER VALUES JUSTIFY KEEPING HEAVY RAINFALL WORDING
INTACT. DESPITE THE WEAK FLOW, WITH CAPE VALUES PUSHING 3000 J/KG
WILL LIKELY MENTION SEVERE THUNDERSTORMS AS WELL.

BOUNDARY SHOULD BE REINFORCED ENOUGH TO PUSH THE FRONT AND PRECIP
OUT OF THE ZONES BY MORNING. WEAK UPSLOPE SHOULD KEEP TEMPS OUT OF
CONTROL BUT WITH MOST OF THE COOL AIR BEING SHOVED EAST ACROSS THE
NORTHERN PLAINS, HIGHS WILL NOT COOL MUCH FROM TODAY AND WILL RAISE
TEMPS A FEW DEGREES. AVN SEEMS TO HAVE INITIALIZED 850MB MOISTURE
WAY TOO HIGH OVER THE SOUTHWESTERN ZONES AND KEEPS VERY MOIST AIR
OVER THIS AREA INTO MONDAY NIGHT. LOW LEVEL WINDS VEERING TO
SOUTHWESTERLY SHOULD KEEP STRATUS/FOG IN CHECK. LOWS IN THE MID TO
UPPER 60S LOOK GOOD.

WESTERLY UPPER LEVEL FLOW TO THE NORTH SHOULD HELP WARM THE MID AND
LOWER LEVELS TUESDAY WITH SOUTHERLY LOW LEVEL FLOW INCREASING. HIGHS
SHOULD CONTINUE TO WARM WITH MID TO UPPER 90S.

DAYS 3-7...

MEDIUM TO LONG RANGE FORECAST HINGES ON HOW MUCH TROUGHINESS
DEVELOPS OVER THE EASTERN CONUS IN RESPONSE TO UPPER RIDGING INTO
WESTERN CANADA. KANSAS WILL BE STUCK BETWEEN COLDER AIR EAST TO HOT
AIR IN THE ROCKIES AND WEST. FIRST LOOK AT MRF SUGGESTS TEMPS IN THE
UPPER 80S TO LOWER 90 BASED ON FORECAST 850 MB TEMPS. KNOWN BIAS OF
MRF IS TO PROJECT TOO COOL 850 TEMPS. ALSO LOOKING AT CANADIAN MODEL
THE RIDGE IS EXPECTED TO REBUILD OVER THE HIGH PLAINS BEFORE
TROUGHINESS IS FORECAST IN THE EAST CONUS LATER IN THE 8 TO 10 DAY
OUTLOOK. CURRENT TEMPS LOOK REASONABLE IN THE MID TO UPPER 90S
THROUGH SUNDAY WITH LITTLE IN THE WAY OF SIGNIFICANT PRECIPITATION.
MOST OF THE SHORTWAVE ENERGY STAYS LOCKED INTO THE NORTHERN TIER U.S.
STATES WITH WEAK COOL FRONTS PROJECTED AFTER EACH SHORTWAVE TROF IN
NORTHERN BRANCH FLOW.

PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE DODGE CITY ZONE FORECAST.

DDC   67  94  67  97 /  50   0   0   0
GCK   66  92  66  96 /  40   0   0   0
EHA   65  93  66  95 /  30   0   0   0
LBL   67  92  67  96 /  40   0   0   0
HYS   67  92  66  98 /  50   0   0   0
P28   70  96  68  97 /  60  10   0   0

.DDC...NONE.

21/06

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 7:09 PM CDTSevere Thunderstorm WarningDDCClark, Ford, Kiowa81 min
Jul 28, 8:16 PM CDTSevere Thunderstorm WarningDDCComanche44 min
Jul 28, 9:02 PM CDTSevere Thunderstorm WarningDDCComanche58 min
Jul 28, 9:30 PM CDTSevere Thunderstorm WarningDDCStanton30 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.